Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 96, NWS Duluth, MN

September 1, 2002Aitkin County, Carlton County, Pine County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Sep 1, 2002, 2:11 PM CDT for Aitkin County, Carlton County, Pine County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 2002, 2:11 PM CDT (19:11 UTC)
Expired
Sep 1, 2002, 3:00 PM CDT
In force
49 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Aitkin County, MN, Carlton County, MN, Pine County, MN

What was reported inside it

TimeReportWhereRemark
Sep 1, 2:30 PM CDTHail 0.88Sandstone, MNThe hail lasted 30 minutes.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 12:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:25 AM CDT, 10 hours 46 minutes earlier.

Area forecast discussion, Sep 1, 3:25 AM CDT, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
325 AM CDT SUN SEP 1 2002

MAIN FOCUS WILL BE ON TSRA CHANCES TODAY AND MONDAY. MODELS IN
OVERALL AGREEMENT...AND WILL USE A MIX OF ETA/AVN.

MOSAIC OF AREA 88-DS SHOW AN MCS COVERING EXTREME EASTERN ND/NW MN
ATTM. POTENT UPPER LEVEL TROF SWINGING THROUGH EASTERN ND/NW MN
RESPONSIBLE FOR THIS MCS. MCS IS MOVING INTO A MORE STABLE AIR
MASS PER LATEST MSAS SFC DATA. THE TROF WILL LIFT NE INTO ONTARIO
TODAY. ENOUGH FORCING WITH THIS TROF...EVEN AS IT DEPARTS...TO
MENTION SCATTERED TSRA OVER THE CWFA TODAY. THE EXCEPTION BEING
NORTH CENTRAL WI WHICH WILL LIKELY MISS OUT ON THE MORNING
CONVECTION. THIS AREA WILL SEE SOME TSRA THIS AFTERNOON WITH
APPROACH OF COLD FRONT FROM THE WEST AND BULLSEYE OF UPPER LEVEL
DIVERGENCE FROM 06Z ETA RUN. HAVE ACCOUNTED FOR THIS IN FORECAST
PACKAGE.

INITIAL COLD FRONT MAKES IT INTO NW WI WHERE IT WASHES OUT AS
OVERALL SUPPORT FOR IT DIMINISHES. SECONDARY COLD FRONT APPROACHES
FROM THE WEST WITH NEXT IN SERIES OF POTENT UPPER LEVEL SHORT WAVE
TROFS. COLD FRONT REACHES THE RED RIVER VALLEY BY 12Z MONDAY. THE FA
WILL BE IN-BETWEEN THESE FEATURES TONIGHT. THIS WILL ALLOW SKIES TO
CLEAR SOMEWHAT FROM W TO E. HAVE PLACED A LOW POP IN EASTERN WI FA
IN CLOSEST PROXIMITY TO THE DECAYING FRONT.

THE SECOND COLD FRONT WILL BE MUCH STRONGER AS IT PASSES THROUGH THE
FA ON MONDAY. AVN A BIT COOLER THAT THE ETA WITH H85 TEMPS DROPPING
TO 8C IN NW MN ALONG THE INTERNATIONAL BORDER. INSTABILITY PARAMETERS
POINTING TOWARD A MORE SIGNIFICANT SEVERE TSRA OUTBREAK ON MONDAY.
ETA SFC BASED LIS FROM -4 TO -6C ACROSS THE FA AND SFC BASED CAPE
VALUES OF 2000 TO 2500 J/KG ON A 30 KT LLJ. COLD FRONT WILL BE
PASSING THROUGH RIGHT AT MAX HEATING...ESPECIALLY NW WI. SEE SWODY2
FOR MORE DETAILS. WILL BUMP UP POPS ON MONDAY TO ACCOUNT FOR THIS.

WILL BLEND MOS VALUES FOR TEMPS.

.DLH...NONE.

GSF

In the hours before

Special weather statement, Sep 1, 9:00 AM CDT, 5 hours 11 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
900 AM CDT SUN SEP 1 2002

HAZARD...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEASTERN MINNESOTA
AND NORTHWESTERN WISCONSIN TODAY. SMALL HAIL AND HEAVY RAIN WILL BE
THE MAIN THREATS.

DISCUSSION...
A WEAKENING COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE...
WILL MOVE FROM THE DAKOTAS TO WESTERN LAKE SUPERIOR BY LATE
AFTERNOON. THE RESULT WILL BE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE ENTIRE REGION THIS AFTERNOON. AN ISOLATED SEVERE
THUNDERSTORM MAY DEVELOP FROM PINE CITY TO SPOONER THIS
AFTERNOON...BUT MOST STORMS SHOULD NOT BECOME SEVERE ACROSS THE
AREA.

SPOTTER ACTIVATION...
NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS NOT EXPECTED TODAY
OR TONIGHT.

.END

DAP
Special weather statement, Sep 1, 11:55 AM CDT, 2 hours 16 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1155 AM CDT SUN SEP 1 2002

HAZARD...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. LARGE HAIL APPEARS TO
BE THE PRIMARY SEVERE WEATHER THREAT ASSOCIATED WITH THE STORMS.

DISCUSSION...
A COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE...WILL MOVE
EASTWARD ACROSS MINNESOTA AND NORTHWESTERN WISCONSIN BY THIS
EVENING. THIS SYSTEM WILL COMBINE WITH AMPLE LOW LEVEL MOISTURE...
TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION. THE MAIN
SEVERE WEATHER THREAT AREA IS SOUTH OF A PARK RAPIDS...TO DULUTH TO
HURLEY LINE.

SPOTTER ACTIVATION...
NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS POSSIBLE ACROSS
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON.

.END

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 12:38 PM CDTSpecial Marine WarningDLH67 min
Sep 1, 1:33 PM CDTSevere Thunderstorm WarningDLHAitkin27 min
Sep 1, 3:03 PM CDTSevere Thunderstorm WarningDLHPine27 min
Sep 1, 5:17 PM CDTFlash Flood WarningDLHPine3 hr
Sep 1, 3:23 PM CDTSevere Thunderstorm WarningDLHBurnett52 min
Sep 1, 3:27 PM CDTSevere Thunderstorm WarningDLHDouglas63 min
Sep 1, 3:48 PM CDTSevere Thunderstorm WarningDLHWashburn42 min
Sep 1, 3:49 PM CDTSevere Thunderstorm WarningDLHWashburn41 min
Sep 1, 4:11 PM CDTSevere Thunderstorm WarningDLHBurnett64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.